Elevated Framingham risk score in HIV-positive patients on highly active antiretroviral therapy: results from a Norwegian study of 721 subjects
- First Online:
- Cite this article as:
- Bergersen, B.M., Sandvik, L., Bruun, J.N. et al. Eur J Clin Microbiol Infect Dis (2004) 23: 625. doi:10.1007/s10096-004-1177-6
Highly active antiretroviral therapy (HAART) may induce dyslipidemia and thus increase the risk of future cardiovascular heart disease (CHD). In this cross-sectional study performed in 2000–2001, the prevalence of a Framingham CHD risk score of >20% in HIV-positive individuals treated or not treated with HAART was compared with that in age- and gender-matched controls. The study included 721 subjects: 219 HIV-positive individuals on HAART, 64 HIV-positive, HAART-naïve individuals, and 438 age- and gender-matched controls randomly selected from a simultaneous health survey. The prevalence of a 10-year estimated CHD risk of >20% was 11.9% in patients on HAART compared to 5.3% in controls (P=0.004). The main contributors to the increased CHD risk in patients on HAART were increased prevalence of daily smoking (54.5% vs 30.1%; P<0.001), total cholesterol of >6.2 mmol/l (36.1% vs 21.7%; P<0.001), and HDL cholesterol of < 0.9 mmol/l (20.9% vs 8.0%; P<0.001). In HAART-naïve patients, the prevalence of a 10-year estimated CHD risk of >20% was 6.3% (P=0.25 vs HAART patients, P=0.76 vs controls), the prevalence of daily smoking was 56.3% (P=0.89 vs HAART patients, P<0.001 vs controls), the prevalence of total cholesterol >6.2 mmol/l was 9.4% (P<0.001 vs HAART patients, P=0.019 vs controls), and the prevalence of HDL cholesterol of <0.9 mmol/l was 30.9% (P=0.16 vs HAART patients, P<0.001 vs controls). The results show that, compared to controls, twice as many patients on HAART have an estimated 10-year CHD risk above 20%. These patients are candidates for intensive interventions. HAART patients should be encouraged to permanently stop smoking, make healthy food choices, and increase physical activity. In patients with elevated lipid levels, a change in the HAART regimen or treatment with lipid-lowering drugs should be considered.